Florida, 2017Flood in Florida, July 31, 2017
July 31, 2017 · NWS KEY · 1 event in 1 county or zone
Heavy rainfall in the two and a half to three inch range produced local flooding of the Overseas Highway in the Rock Harbor vicinity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall in the two and a half to three inch range produced local flooding of the Overseas Highway in the Rock Harbor vicinity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Jul 31, 1:48 PM EST, 42 minutes earlier.
Area forecast discussion, Jul 31, 1:48 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Key West FL
248 PM EDT Mon Jul 31 2017
.DISCUSSION...
.CURRENTLY...
Skies are overcast while showers and thunderstorms are proliferating
across our entire county warning area. Due to the cloud cover and
rainfall, temperatures range from the mid 70s to mid 80s
elsewhere. Surface wise, a stationary frontal boundary lies across
central Florida and the adjacent Atlantic and Gulf waters.
Away from showers and lightning storms, winds are mainly southwest
near 15 knots.
&&
.SHORT TERM...(Tonight through Thursday night)
An Unusually deep trough over the eastern United States and down
the Florida peninsula will lift northward by Tuesday afternoon,
with the subtropical ridge moving into the Straits of Florida and
then our entire region Wednesday and Wednesday night. Thereafter,
the ridge will continue to track northward into south Florida.
With that said, low level mass confluence, an abundance of
moisture and modest large scale ascent will prompt definite pops
to be inserted for the rest of today and this evening, with high
chance pops after midnight and into Tuesday. Beyond that, large
scale and strengthening subsidence will result in much drier air
to filter into our area from the south. Hence, low chance pops
will be trimmed to slight chance by mid week. Temperatures will
return to near or slightly above normal beginning Wednesday with
daytime highs in the lower 90s and overnight lows in the lower to
mid 80s.
&&
.LONG TERM...(Friday through Monday)
The aforementioned deep subtropical ridge over south Florida and
the adjacent waters will continue to track northward and spread
across the entire Sunshine State and the adjacent gulf and
Atlantic waters. With the repositioning of the ridge, our area
will lie on the southern periphery which will allow occasional
pockets of higher moisture within an intensifying southeasterly
flow. But until timing and confidence increases, will retain low
chance pops with slightly above average temperatures through the
period.
&&
.MARINE...
Away from showers, thunderstorms and outflow boundaries, mostly
southwest winds will average near 15 knots before turning south
and decreasing on Tuesday through Wednesday. Thereafter, winds
will become moderate to occasionally fresh from the southeast when
an Exercise Caution headline may be required for at least the
Straits of Florida.
&&
.AVIATION...
A decaying boundary is lingering north of the Island Chain with wide
spread showers, and embedded thunderstorms. We have a TEMPO group in
for both the Key West and Marathon terminals until 31/22z then a
persistence group through 01/04z with reduced visibilities and / or
ceilings due to showers and thunderstorms near the terminals. The
boundary was reinvigorated by the tropical storm Emily moving across
Central Florida. Expecting a gradual decrease in activity after
midnight. Winds will remain out of the southwest to west at 10 to 15
knots with gusts up to 20 knots. This should not be a issue for
cross winds.
&&
.CLIMATE...
In Keys Weather History, in 1901 and 1929, Key West experienced its
coldest July ever with an average temperature of 81.4F in each
occurrence. Temperature records for Key West date back to 1872.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 78 89 82 90 / 90 50 30 30
Marathon 77 92 80 93 / 90 50 30 30
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&
Public/Marine/Fire...APA
Aviation/Nowcasts....BWC
Data Collection......KN
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 31, 4:04 AM EST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
504 AM EDT Mon Jul 31 2017
FLZ076>078-GMZ031>035-042>044-052>055-072>075-010915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
504 AM EDT Mon Jul 31 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
Numerous showers and scattered will impact the Florida Keys, as
well as nearshore and offshore waters surrounding the island chain
today. Scattered showers and storms will also impact the area
tonight. The primary thunderstorm hazards are cloud to surface
lightning strikes and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Isolated to scattered thunderstorms are possible along the Florida
Keys, as well as over nearshore and offshore waters adjacent to
the island chain Tuesday through Sunday. The primary thunderstorm
hazard will be cloud to surface lightning strikes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MCLOVIN
In the hours before
Local storm report, Jul 31, 12:25 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
125 PM EDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM MARINE TSTM WIND 5 SSE UPPER MATECUMBE K 24.85N 80.62W
07/31/2017 M43 MPH GMZ042 FL MESONET
WEATHERFLOW MESONET XALG AT ALLIGATOR REEF LIGHT MEASURED
A WIND OF 29 MPH OR 25 KNOTS AND A GUST OF 43 MPH OR 37
KNOTS.
0100 PM MARINE TSTM WIND 8 SE OCEAN REEF 25.23N 80.21W
07/31/2017 M41 MPH GMZ042 FL MESONET
WEATHERFLOW MESONET XCFL AT CARYSFORT REEF LIGHT MEASURED
A WIND GUST OF 41 MPH OR 36 KNOTS.
&&
KNEGRONLocal storm report, Jul 31, 12:58 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
158 PM EDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM MARINE TSTM WIND 8 SE OCEAN REEF 25.23N 80.21W
07/31/2017 M46 MPH GMZ042 FL MESONET
WEATHERFLOW MESONET XCFL AT CARYSFORT REEF LIGHT MEASURED
A WIND OF 38 MPH OR 33 KNOTS AND A WIND GUST OF 46 MPH OR
40 KNOTS.
&&
KNEGRONLocal storm report, Jul 31, 1:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
241 PM EDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM MARINE TSTM WIND 5 SSE UPPER MATECUMBE K 24.85N 80.62W
07/31/2017 M44 MPH GMZ042 FL MESONET
A MARINE THUNDERSTORM PRODUCE A WIND GUST OF 44 MPH...OR
38 KNOTS FROM THE SOUTHWEST AT THE WEATHEREFLOW MESONET
STATION LOCATED AT ALLIGATOR REEF LIGHT.
&&
SCHESSERLocal storm report, Jul 31, 1:42 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
242 PM EDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM MARINE TSTM WIND 5 SSE UPPER MATECUMBE K 24.85N 80.62W
07/31/2017 M44.00 MPH GMZ042 FL MESONET
A MARINE THUNDERSTORM PRODUCE A WIND GUST OF 44 MPH...OR
38 KNOTS FROM THE SOUTHWEST AT THE WEATHERFLOW MESONET
STATION LOCATED AT ALLIGATOR REEF LIGHT.
&&
SCHESSERFlood, Monroe
- When
- July 31, 2:30 PM EST to 7:00 PM EST
- Where
- Monroe County, 0.16 mi E of Rock Harbor to 0.22 mi ENE of Rock Harbor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 25.070, -80.467
The Monroe County Sheriffs Office reported U.S. Highway One northbound lanes flooded due to heavy rain. A nearby Weather Underground mesonet station reported 2.74 inches of rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in Florida, July 31, 2017$246,000 · EF0 · 7 events
- Hail in North Dakota, July 31, 2017$20,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in North Dakota, July 31, 20171.75 in hail · 15 events
- Damaging Wind in Florida, July 31, 2017$15,000 · 1 event
- Hail in Minnesota, July 31, 20172 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 31, 20178 events
- Flash Flooding and Flood in New Mexico, July 31, 2017$500 · 5 events
- Rip Currents in Georgia, July 31, 20172 events
- Damaging Winds in South Dakota, July 31, 201752 kt wind · 2 events
- Damaging Winds in South Dakota, July 31, 201751 kt wind · 2 events
- Damaging Wind in Florida, July 31, 2017$2,000 · 50 kt wind · 1 event
- Hail in Michigan, July 31, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717192.